Send to:

Choose Destination
See comment in PubMed Commons below
Can Fam Physician. 2004 Nov;50:1536-40, 1543-5.

Clostridium difficile-associated colitis.

Author information

  • 1Department of Medicine, University of British Columbia, Vancouver.

Erratum in

  • Can Fam Physician. 2005 Feb;51:192.



To review the basic microbiology, pathogenesis of disease, and diagnosis of the nosocomial pathogen Clostridium difficile and to examine therapies recommended by the Canadian Task Force on Preventive Health Care. QUALITY OF EVIDENCE MEDLINE: was searched using MeSH headings. Controlled trials for therapy were sought, but case-control studies and observational reviews were included.


Clostridium difficile causes approximately 20% of cases of diarrhea associated with antibiotics, including clindamycin and the second- and third-generation cephalosporins. Diarrhea is usually mild, but can be severe; extreme cases develop toxic megacolon. Diagnosis is dependent on demonstrating presence of clostridial toxin in stool specimens or of pseudomembranes through sigmoidoscopy. First-line therapy for C. difficile diarrhea is restricted to metronidazole. Second-line therapy for treatment failure is vancomycin. For relapse, a second course of metronidazole is recommended; tapering courses of vancomycin and probiotics are used for multiple recurrences.


Clostridium difficile is an important nosocomial pathogen requiring prudent use of antibiotics and strict infection-control policies to prevent large health care costs.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk